Whether you’ve been planning every minute detail of your tattoo for years… or you just want to get inked on a whim… there are some important factors to consider. One of the most important things to think about is your medication, especially if you’re taking blood thinners!
In this quick guide to tattoos and blood thinners, we’ll explain if you can even get a tattoo when you’re taking blood thinners and other important things you should know about.
As always, we highly recommend checking out temporary tattoos before you get inked for the first time. They’ll allow you to enjoy some body art even if you’re on a cocktail of blood thinners!
Can I Get Tattoos on Blood Thinners – The Short Answer
Getting a tattoo when you are on blood thinners (also known as anticoagulants) is possible but many tattoo artists won’t allow it. There are also some side effects and risks that range from a higher possibility of getting an infected tattoo to losing a lot of blood during the session.
Blood thinners prevent your blood from clotting, which makes for a very bloody and messy tattoo session. It also prevents your tattoo from healing quickly and safely afterwards.
Bottom line: most tattoo artists won’t ink you if you’ve taken blood thinners, and if they do, only very small tattoos are safe for you.
Why Blood Thinners are Bad for Tattoos
To find out exactly how blood thinners affect your tattoo (and why that’s so very bad) here’s what happens during the tattooing process.
What Happens When You Get Inked
By needling your skin, the tattoo artist can deposit ink into the middle dermis layer of your skin. This layer is deep enough that your skin will heal over the top, but not so deep that the immune system will instantly remove it or be invisible from the outside.
Every time the needle punctures your skin, a small amount of blood will leak out too. This is completely normal and, if you’re not on anticoagulants, the bleeding will soon stop and the healing will begin.
The Effects of Blood Thinners
The technical term for a blood thinner is an anticoagulant. This is because blood thinners don’t actually thin the blood. Instead, they prevent your blood from clotting (coagulating). As a result, with every tiny wound that the tattoo needle creates, you’ll expel more blood than usual. You’ll also continue bleeding for far longer.
Usually, the tattoo artist just wipes away the blood that emerges from a fresh tattoo, then carries on inking. But if you’re on blood thinners, the blood just won’t stop. As a result, the tattooist will keep wiping away the blood and this can fade the final tattoo design.
So, Can You Get ANY Tattoo on Blood Thinners?
The answer is yes. If you’re getting a very small tattoo, like the one picture above, you’re not going to lose much blood during the session even if you’re on blood thinners. And although you still have that higher risk of infection, many tattoo artists will be happy to ink you if you have a note from your doctor saying it’s okay.
The key is to talk to your tattoo artist about it. If they know that you’re taking blood thinners before the session, they can make preparations or refer to you someone who is more comfortable inking you.
Known Blood Thinners List
If you are taking any of these medications, you may be thinning your blood too much to get a tattoo:
- And several more.
Furthermore, there are some other substances that will thin your blood! You may be tempted to try these before your tattoo session, but that would be a bad idea. Talk to your tattooist for tips on how to prepare for your tattoo session!
- Fish oil
- Vitamin E supplements (in large doses)
- Coffee/high-caffeine tea/energy drinks
5 Disastrous Side Effects of Getting a Tattoo on Blood Thinners
Even though you can technically get a tattoo on blood thinners, we strongly advise that you don’t. Here are 5 very good reasons why.
Dangerous Blood Loss
If you’ve got a very large tattoo planned, then the excess blood that flows from your body could lead to dangerous levels of blood loss. Losing too much blood leaves you feeling weak and dizzy. If you lose a serious amount, you may go into shock or have trouble breathing.
You’re unlikely to die from this, mainly because the tattoo artist is going to call an ambulance if you start spurting blood left, right and center! In fact, most decent tattoo artists will stop inking you if they see excessive blood loss.
Don’t bank on a refund if that happens.
With blood getting in the way, there’s a higher chance that your tattoo artist will make a mistake. This is especially probable if you’re getting inked by a new or trainee artist, or you’ve chosen a very intricate design to get inked on your skin.
Usually, the artist will regularly wipe the area during tattooing to remove excess blood and ink that accumulates on your skin. If you’re on blood thinners, the tattoo artist will need to do this far more regularly, thus breaking their flow.
Also Read: What Happens If A Tattoo Artist Messed Up?
Loooong Tattoo Sessions
Following on from that last point, the more you bleed and the more your tattoo artist has to wipe and readjust, the longer the tattoo session is going to take. This means more time sitting in the chair and really long hours. Your body will start to ache and so will your tattoo artists’ hands.
That means either rescheduling your sessions to include more of them (which will cost you more) or hoping that your tired tattoo artist won’t slip up or make a mistake. Either way, your tattooist isn’t going to be pleased.
Expensive or Non-Existent!
With all the hassle you’ve put your tattoo artist through, either with longer tattoo sessions or just lots of wiping up and concern, you can definitely expect them to put the price up. If they have an hourly rate, you may be charged that.
They may also charge you for any extra ink and cleaning equipment you required due to excessive bleeding…
…but in most cases, if you tell your tattoo artist that you have taken blood thinners (or a substance that may thin your blood) then they’ll refuse to tattoo you at all. Rebooking a session for when you are off the meds may be more costly as well.
Blood thinners impact your body’s ability to clot the blood. Usually, your tattoo will produce a little blood and ooze in the first day or two after getting inked… but if your blood is too thin and can’t clot as quickly, it will take longer.
Not only does that mean a longer healing process (which also prolongs the painful burn-type feeling) but it also increases your chances of getting an infection. An infected tattoo can be painful and even distort the design of your tattoo as it eventually heals.
Can you get a tattoo while on metoprolol?
Metoprolol is a receptor blocker medication that’s used to treat high blood pressure, among other conditions. However, metoprolol doesn’t affect blood clotting or thin the blood, so it may be possible to get a tattoo when on this medication. We recommend asking your doctor for advice and letting your tattoo artist know what meds you are on before you book your session!
Do blood thinners affect tattoos?
Blood thinners won’t affect an existing, healed tattoo. However, they can drastically impact a tattoo if you’re on blood thinners before your session. They may also slow down the healing process if you take them after the session but before the tattoo has fully healed.
Can I get a tattoo when on blood thinners?
Technically it is possible but it’s not advisable and comes with some pretty serious (and potentially costly) side effects. It’s better to reschedule your tattoo session when you’re off the blood thinners, if possible.
Is it ok to get a tattoo while on blood thinners?
No, it’s not ok – you could be putting your health at risk. It’s especially not ok to go for a tattoo session without telling your tattoo artist beforehand. Some will consider small tattoos if you’re on blood thinners, but many won’t tattoo you at all.